A less discussed side effect of DNP use is skin toxicity.  The newest case study out of Australia describes a young man who experiences the harsh side effects of the most effective fat burner of our time.


2,4-dinitrophenol ( or DNP) is one of the most dangerous drugs in bodybuilding.  This is of course my opinion, but this is shared by many others.  People like to scare the hell out of beginners by stating DNP was once used as an explosive in the early 19th century.  Sounds like it could burn fat, right?  Well it is a potent fat loss agent, it also comes with a host of side effects.  One of which is death, which has occurred more frequently in recent years because it has become more attainable, especially in the U.K.  The below table is a count of reported deaths due to DNP.  This table was taken from a paper in 2011, which I would highly recommend anyone read for detailed information on DNP2,4-Dinitrophenol (DNP): A Weight Loss Agent with Significant Acute Toxicity and Risk of Death.

dnp death count

Today’s post is not about how to use DNP (I personally would just tell you to diet harder), but rather about a new case study out of Australia [Ref 1].  A 21 year old male checked himself into the hospital after getting a red rash, but also with a fever and headache.  This was 10 days after the start of his first DNP run, and started with a dose of 200 mg’s/day for 3 days, followed by 3 days at 400 mg’s/day.  Because of it’s uncomfortable side effects he discontinued DNP for the 4 days prior to checking into the hospital.

dnp overdoseThe fever and sweating he was experiencing are common side effects with DNP use.  Many indicate they need to change their bed sheets multiple times per night because they are soaked in sweat.  In this kid’s case it seems he got quite worried that the sweating and fever were not subsiding after stopping DNP for 4 days.  He also may have been motivated by the fact that he got a rash on his face, which began spreading to the rest of his body.  He also had experienced swelling around his eyes, neck, and hands.  To top it all off, he had a 104 degree body temperature.

His platelet count was abnormally low and his skin had various pustules (fluid/pus filled bumps) across his body.  They proceeded to treat him with active cooling measures and a drug called dantrolene, which has previously been used to treat DNP hyperthermia [Ref 2]:

By inhibiting calcium release from the sarcoplasmic reticulum, dantrolene reduces intracellular calcium. This is thought to help to facilitate heat dissipation in uncontrolled DNP-related hyperthermia. We stress importance of early aggressive supportive care and level 2 involvement in cases of DNP poisoning. We also propose the early use of dantrolene.

Over 24 hours the young man began recovering, and was eventually released without permanent side effects.  As I say with all these case studies, there use is nothing more than a reminder, and perhaps educational that bodybuilding drugs do have side effects that can be quite extreme.  Knowing and understanding these side effects is an important step in your ability to properly use them.  This particular paper wanted to highlight the extreme skin toxicity that can occur with the use of DNP.  If you ever use DNP, this is a common side effect and a good indicator that you may want to lower your dose or simply stop taking DNP.


 

 

Leave a Reply

Your email address will not be published. Required fields are marked *